3 Things That May Cause a Temporary Blood-Pressure Spike

High blood pressure, or hypertension, is usually only diagnosed after you have had a number of consecutively high blood-pressure readings. There are times when your blood pressure can spike temporarily, and this does not always warrant a diagnosis of hypertension.

While these temporary elevations can cause your pressure to climb to abnormal levels, unless they consistently stay high, your doctor may not be so quick to diagnosis you with hypertension because there are a number of factors that can contribute to temporary blood-pressure spikes. Here are three things that may lead to short-term elevations in your blood pressure and what you can do about them.

Non-Steroidal Anti-Inflammatory Drugs

Non-steroidal anti-inflammatory drugs, or NSAIDs, can cause temporary rises in your blood pressure. If you take NSAIDs such as ibuprofen or naproxen on a regular basis, have your blood pressure checked to make sure it is within normal limits.

NSAIDs can also cause fluid retention, abnormal kidney function, swelling of your face, fingers, and ankles, and abnormal bleeding. While an occasional ibuprofen will probably not affect your blood pressure much, long-term use or taking large doses might.

If your blood pressure goes up every time you take NSAIDs, your doctor may recommend that you switch to an alternative pain reliever such as aspirin or acetaminophen because these are less likely to affect your blood pressure.

White-Coat Anxiety

White-coat anxiety refers to the temporary elevation in blood pressure that sometimes occurs when you are in your doctor's office. This phenomenon is thought to be the result of stress, and while your blood pressure can often rise due to high elevations during a medical examination, it typically reverts back to normal after a few minutes.

If your doctor suspects that you have white-coat anxiety, your blood pressure will be taken a few times before you leave the office to make sure it has gone down. White-coat anxiety is a reference to your becoming anxious at the site of your physician wearing a white coat. 

Rebound High Blood Pressure

If you take certain medications, such as beta blockers, and then discontinue use, you may experience rebound high blood pressure. Beta blockers are used in the treatment of cardiac arrhythmias, hypertension, migraine headaches, anxiety, and essential tremor.

These drugs can affect the amount of adrenaline your body produces, and when the beta blocker is stopped, large amounts of adrenaline can be released into your blood stream, leading to high blood pressure, fast heart rate, and even panic attacks. If you take beta blockers, do not stop taking them abruptly, as you will need to be slowly weaned off under the supervision of your doctor. 

If you take beta blockers or NSAIDs, or if you suddenly experience a severe headache, feel dizzy or lightheaded, get chest pain, or feel your heart racing out of control, call your doctor, visit a hospital emergency room, or go to the nearest medical clinic for an evaluation. While these symptoms may not be related to anything serious, they may be caused by high blood pressure. The sooner high blood pressure is recognized and treated, the less likely you are to develop cardiovascular disease, heart attack, or stroke.